Alert archive / Oregon / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 10, 2020, 12:56 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, California. It took effect at Jul 11, 2020, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2020, 12:56 PM PDT (19:56 UTC)
- In effect from
- Jul 11, 2020, 2:00 PM PDT
- Expired
- Jul 11, 2020, 10:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 194 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010 WWUS86 KMFR 101956 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1256 PM PDT Fri Jul 10 2020 ...Strong, gusty winds with low RH expected Saturday afternoon and evening... ...Strong, gusty winds with low RH possible in Fire Weather Zone 285 Sunday afternoon and evening... .A dry cold front will bring strong, gusty winds with low relative humidities to much of Fire Weather Zone 285 in California and portions of Fire Weather Zones 624 and 625 in Oregon Saturday afternoon and evening. This will lead to the potential for rapid fire growth in dry vegetation. Gusty winds and low relative humidity are possible again Sunday afternoon and evening in Fire Zone 285. CAZ285-111200- /O.UPG.KMFR.FW.A.0002.200711T2100Z-200712T0500Z/ /O.NEW.KMFR.FW.W.0002.200711T2100Z-200712T0500Z/ /O.NEW.KMFR.FW.A.0003.200712T2100Z-200713T0500Z/ Modoc County Except for the Surprise Valley- 1256 PM PDT Fri Jul 10 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT SATURDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has replaced the Fire Weather Watch for Saturday afternoon and evening with a Red Flag Warning...which is in effect from 2 PM to 10 PM PDT Saturday. A new Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Sunday afternoon through Sunday evening. * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: For the Red Flag Warning. In Northern CA...Most of Fire Weather Zone 285 along the Warner Mountains west and southwestward to near Timber Mountain, Canby, Lookout, and all areas in between. For the Fire Weather Watch, the southeast part of Fire Weather zone 285, this includes Alturas and Likely. * Wind: West 15 to 25 mph with gusts up to 40 mph Saturday afternoon and evening. West 10 to 20 with gusts to 30 mph Sunday afternoon and evening. * Humidity: 5 to 10 percent Saturday and Sunday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. && $$ ORZ624-625-111200- /O.UPG.KMFR.FW.A.0002.200711T2100Z-200712T0500Z/ /O.NEW.KMFR.FW.W.0002.200711T2100Z-200712T0500Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1256 PM PDT Fri Jul 10 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT SATURDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... The National Weather Service in Medford has replaced the Fire Weather Watch with a Red Flag Warning...which is in effect from 2 PM to 10 PM PDT Saturday. * Impacts: Strong, gusty winds with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Southeast and eastern Fire Weather Zone 624 along and near the Warner Mountains to include Lakeview, Valley Falls, Beatty and Bly. Primarily the south and southeast portions of Fire Weather Zone 625 to include Adel. * Wind: West 10 to 20 mph with gusts up to 35 mph. * Humidity: 5 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. && $$ Visit us at www.weather.gov/Medford
3 follow-up statements
776 WWUS86 KMFR 110935 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 235 AM PDT Sat Jul 11 2020 ...Strong, gusty winds with low RH expected this afternoon and evening... ...Strong, gusty winds with low RH possible in Fire Weather Zone 285 Sunday afternoon and evening... .A dry cold front will bring strong, gusty winds with low relative humidities to much of Fire Weather Zone 285 in California and portions of Fire Weather Zones 624 and 625 in Oregon this afternoon and evening. This will lead to the potential for rapid fire growth in dry vegetation. Another round of gusty winds and low relative humidities are possible again Sunday afternoon and evening in Fire Zone 285. CAZ285-112300- /O.CON.KMFR.FW.W.0002.200711T2100Z-200712T0500Z/ /O.CON.KMFR.FW.A.0003.200712T2100Z-200713T0500Z/ Modoc County Except for the Surprise Valley- 235 AM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 2 PM SUNDAY THROUGH 10 PM PDT SUNDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: For the Red Flag Warning...Most of Fire Weather Zone 285 along the Warner Mountains west and southwestward to near Timber Mountain, Canby, Lookout, and all areas in between. For the Fire Weather Watch, the southeast part of Fire Weather zone 285, this includes Alturas and Likely. * Wind: West 15 to 25 mph with gusts up to 40 mph this afternoon and evening. West 10 to 20 with gusts to 30 mph Sunday afternoon and evening. * Humidity: 5 to 10 percent Saturday and Sunday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. $$ ORZ624-625-112300- /O.CON.KMFR.FW.W.0002.200711T2100Z-200712T0500Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 235 AM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Southeast and eastern Fire Weather Zone 624 along and near the Warner Mountains to include Lakeview, Valley Falls, Beatty and Bly. Primarily the south and southeast portions of Fire Weather Zone 625 to include Adel. * Wind: West 15 to 25 mph with gusts up to 35 mph. * Humidity: 5 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
131 WWUS86 KMFR 111952 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1252 PM PDT Sat Jul 11 2020 ...Strong, gusty winds with low RH expected this afternoon and evening in portions of Fire Weather Zones 285, 624, and 625... ...Strong, gusty winds with low RH expected Sunday afternoon and evening in Southern Fire Weather Zone 285... .A dry cold front will bring strong, gusty winds with low relative humidities to much of Fire Weather Zone 285 in California and portions of Fire Weather Zones 624 and 625 in Oregon this afternoon and evening. This will lead to the potential for rapid fire growth in dry vegetation. Another round of gusty winds and low relative humidities will affect southern Fire Weather Zone 285 Sunday afternoon and evening. CAZ285-121215- /O.UPG.KMFR.FW.A.0003.200712T2100Z-200713T0500Z/ /O.NEW.KMFR.FW.W.0003.200712T2100Z-200713T0300Z/ /O.CON.KMFR.FW.W.0002.200711T2100Z-200712T0500Z/ Modoc County Except for the Surprise Valley- 1252 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR SOUTHEASTERN FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Sunday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: For today's Red Flag Warning...Most of Fire Weather Zone 285. For Sunday's Red Flag Warning...southeast Fire Weather Zone 285, including Alturas and Likely. * Wind: West 15 to 25 mph with gusts up to 40 mph this afternoon and evening. West 10 to 20 with gusts to 30 mph Sunday afternoon and evening. * Minimum Humidity: 5 to 10 percent today and Sunday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are expected. * One less spark, one less wildfire. && $$ ORZ624-625-120500- /O.CON.KMFR.FW.W.0002.200711T2100Z-200712T0500Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1252 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Southeast and eastern Fire Weather Zone 624 along and near the Warner Mountains to include Lakeview, Valley Falls, Beatty and Bly. Also south and southeast portions of Fire Weather Zone 625 to include Adel. * Wind: West 10 to 20 mph with gusts up to 35 mph. * Minimum Humidity: 5 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are expected. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
463 WWUS86 KMFR 120505 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1005 PM PDT Sat Jul 11 2020 ...Strong, gusty winds with low RH expected Sunday afternoon and evening in Southern Fire Weather Zone 285... .Another round of gusty winds and low relative humidities will affect southern Fire Weather Zone 285 Sunday afternoon and evening. CAZ285-122130- /O.EXP.KMFR.FW.W.0002.000000T0000Z-200712T0500Z/ /O.CON.KMFR.FW.W.0003.200712T2100Z-200713T0300Z/ Modoc County Except for the Surprise Valley- 1005 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Southeast Fire Weather Zone 285, including Alturas and Likely. * Wind: West 10 to 20 with gusts to 30 mph Sunday afternoon and evening. * Minimum Humidity: 5 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * One less spark, one less wildfire. Precautionary/preparedness actions... && $$ ORZ624-625-120615- /O.EXP.KMFR.FW.W.0002.000000T0000Z-200712T0500Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1005 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... Winds will be lighter Sunday afternoon. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 10, 8:47 AM PDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 10, 8:47 AM PDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Medford OR
847 AM PDT Fri Jul 10 2020
.UPDATE...
Only noteworthy weather today is just some stratus covering the
central Oregon coast and portions of the Umpqua valley this
morning. Otherwise, temperatures will remain near normal for this
time of year with highs in the 80's and lower 90's for locations
farther south.
For more information beyond today read the discussion below.
-Smith
&&
.DISCUSSION.../Issued 600 AM PDT Fri Jul 10 2020/
The forecast area will remain wedged between the
Four Corners High and upper level troughing off the BC coast
through at least Saturday. This has been the general pattern for
the past week or so, so expect much of the same for today and most
of Saturday, which is areas of morning low clouds along the coast
and in the Umpqua Basin that will give way to sun in the
afternoon, with seasonable afternoon temperatures across the area
and breezy afternoons/evenings.
The pattern will begin to transition on Saturday. An upper level
trough will move into British Columbia and this will send another
dry front through the area late in the day. Ahead of this front,
winds will become quite breezy to gusty across the area in the
afternoon, but especially in the Rogue and Shasta Valleys and east
of the Cascades. This trough will be stronger than the one that
passed through yesterday, but more on par with the one that came
through this past Monday (7/6). Winds gusting to 25 to 30 mph will
be common in the previously mentioned areas, with gusts up to 40 mph
for areas east of the Cascades. Saturday afternoon humidities will
be quite low during this time and this will lead to fire weather
concerns. For more details see the fire weather discussion below.
Otherwise, afternoon temperatures will be within a few degrees of
normal and there will likely be an increase in cloud cover.
As the upper trough moves inland into British Columbia Saturday
night into Sunday, the Four Corners High shifts south and eastward
with high pressure developing and strengthening over the eastern
Pacific Ocean. This will shift the flow aloft over the area to a
stable northwest flow that will persist through next week. At the
surface, a thermal trough develops Saturday night into Sunday and
strengthens into next week. This will bring a period of offshore
(east to northeasterly) flow with gusty north winds along the coast
and over the coastal waters. Temperatures will remain seasonable and
within a few degrees of normal. Easterly flow will limit the extent
of the marine layer intrusion, likely becoming less and less as the
week progresses. Also, expect the Chetco Effect next week, where
guidance is reaching into the 80s for the Brookings area. Overall,
northwest flow aloft will limit any thunderstorm potential and
benign summer weather is expected from Sunday onward. /BR-y
&&
.AVIATION...For the 10/12Z TAF Cycle...
IFR to MVFR exists this morning north of Port Orford along and
within about 10NM of the coast and inland into the Coast Range where
partial terrain obscurations exist. IFR to MVFR stratus west, north,
and east of KRBG is likely to make a brief appearance as a ceiling
there between 14Z and 16Z. There's also an area of IFR to LIFR
ceilings and fog along and near the coast from about Gold Beach
southward. Expect the stratus to dissipate in the 16-18Z time frame.
Mostly clear skies are then likely to prevail until low clouds
redevelop in the IFR to MVFR range tonight, around 06Z at KOTH. ~BTL
&&
.MARINE...Updated 300 AM PDT Friday, 10 July 2020...High pressure
centered well to the southwest off of the California coast combined
with an upper level trough across the northeastern Pacific will
maintain a light to moderate northerly flow through Sunday morning.
Conditions could near advisory level for a small area from 5 to 20NM
from the coast this afternoon and evening west of Port Orford to
Point Saint George. The upper level trough will shift inland Sunday
allowing the high to expand northeastward behind it, rapidly
developing a thermal trough along and near the coast. Northerly
winds will increase and seas are likely to become steep to very
steep south of Cape Blanco Sunday and Monday afternoons and
evenings. Since confidence is high that we'll see gales as early as
Sunday evening and then each afternoon and evening through at least
the middle of next week, a Gale Watch has been issued for areas
where conditions are expected to become most hazardous between 10
and 40NM of the coast west of Cape Sebastian southward. The Gale is
likely to expand to areas inside of the 10NM range south of Cape
Blanco Monday or Tuesday afternoon/evening, so expect additional
headlines. Tuesday through Thursday advisory level winds and seas
could expand to areas north of Cape Blanco, at times. ~BTL
&&
.FIRE WEATHER...Updated 300 AM PDT Friday, 10 July 2020...The main
concern regarding fire weather is gusty winds with low humidities
Saturday afternoon and evening. A Fire Weather Watch remains in
effect for portions of FWZ 624, 625, and 285 for this.
For today, the upper level pattern will be similar to what they have
been for the past week or so, aside from when shortwave troughs
moved through. This will result in seasonable temperatures with
breezy afternoon/evening winds.
On Saturday, the pattern will begin to transition. An upper level
trough off the British Columbia coast will send a dry front into the
area late in the day Saturday. Ahead of this front, winds will be
quite breezy to gusty across the area, but especially in the Rogue
and Shasta Valleys and east of the Cascades. This trough/dry front
looks stronger than the one that passed through yesterday, and more
similar to the one that moved through this past Monday (7/6). 700 mb
winds between 20-30 kts and 600 mb winds of 30-35 kts could mix down
near or to the surface as we reach max heating. Second, like
yesterday, pressure gradients will be tighter Saturday afternoon and
this will be another driving force leading to gusty winds. Gusts of
25 to 30 mph will be common in the previously mentioned areas, with
gusts up to 40 for areas east of the Cascades. These winds coupled
with low afternoon relative humidities will lead to fire weather
concerns. As such, a Fire Weather Watch remains in effect for
portions of FWZ 285, 624, and 625. In the meantime, gusty breezes
are expected in the Rogue and Applegate Valleys south and eastward
to the Mount Shasta highlands, most notably over Siskiyou Summit
into the northern end of the Shasta Valley Saturday afternoon and
evening. However, we're not expecting critical conditions in those
areas.
Saturday night into Sunday, the upper level trough moves inland into
British Columbia and the Four Corners High shifts south and
eastward. Meanwhile, high pressure will develop and strengthen over
the Eastern Pacific Ocean. This will put the area under stable
northwest flow aloft that looks to persist through next week. At the
surface, a thermal trough will develop Saturday night into Sunday,
resulting in a period of offshore (east to northeasterly) flow.
There will be slight cooling Sunday, then temperatures rebound to
near seasonal values (slightly above normal) and remain fairly
steady through the week. Overall, next week will feature typical
summer time conditions will little to no chances of precipitation
during the extended forecast. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Saturday afternoon through Saturday
evening for ORZ624-625.
CA...Fire Weather Watch from Saturday afternoon through Saturday
evening for CAZ285.
Pacific Coastal Waters...Gale Watch from Sunday afternoon through late Tuesday night for
PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:30 AM PDT | Gale Watch | MFR | 36 hr | |
| Jul 10, 12:56 PM PDT | Fire Weather Watch | MFR | Modoc | 24 hr |
Nearby
Red Flag Warnings in Oregon, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.